Missouri, 2009Flooding in Missouri, November 1 to 10, 2009
November 1 to 10, 2009 · NWS PAH · 5 events in 5 counties and zones
Widespread heavy rainfall events on October 27th and again on the 29th and 30th sent several rivers above flood stage. These rivers remained above flood stage into early November.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall events on October 27th and again on the 29th and 30th sent several rivers above flood stage. These rivers remained above flood stage into early November. Minor to moderate flooding continued on the Black, Current, St. Francis, and Mississippi Rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 5:30 PM CST, 6 hours 30 minutes earlier.
Area forecast discussion, Oct 31, 5:30 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT SAT OCT 31 2009
.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAFS
&&
.DISCUSSION...
MAIN CONCERNS FOR THE ENTIRE 7 DAY FORECAST WILL BE
TEMPERATURES...WITH TRENDS HINGING ON TIMING OF A COUPLE OF FRONTS
THROUGH THE AREA.
THE MODELS ARE IN GENERAL AGREEMENT OVER THE FIRST 2 TO 3 DAYS OF
THE FORECAST. SURFACE HIGH PRESSURE WILL SETTLE OVER THE REGION LATE
TONIGHT...AND LINGER OVER THE QUAD STATE SUNDAY BEFORE SHIFTING
SOUTHEAST...AHEAD OF A COLD FRONT TO MOVE THROUGH THE REGION LATE
MONDAY AND MONDAY NIGHT.
THERE ARE 2 QUESTIONS FOR TONIGHT...WILL THERE BE ANY FOG
DEVELOPMENT...AND WILL THERE BE A BRIEF LIGHT FREEZE OVER PORTIONS
OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. THE GROUND REMAINS
QUITE WET AFTER THE RAINS OF THE PAST WEEK...AND THERE SHOULD BE
DECENT RADIATIONAL COOLING CONDITIONS...ESPECIALLY AFTER 06Z. THE
PROBLEM IS THAT GOOD MIXING IS ONGOING...ALONG WITH STRONG DRY
ADVECTION. THE SURFACE HIGH WILL SETTLE OVER THE AREA...BUT WINDS
MAY NOT GO COMPLETELY CALM UNTIL NEAR DAYBREAK. GUIDANCE IS NOT
HITTING IT HARD...BUT FEEL THAT AT LEAST SOME PATCHY FOG WILL
DEVELOP THROUGHOUT THE AREA. THEREFORE WILL CAST A LARGE NET AND
MENTION PATCHY FOG OVER THE ENTIRE AREA AFTER 08Z TONIGHT.
UNDERCUT GUIDANCE A BIT FOR LOWS TONIGHT IN MOST LOCATIONS...WHICH
COULD BE DICEY GIVEN THE MOISTURE-LADEN GROUND. CURRENT GRID
INDICATES A FEW LOCATIONS GETTING DOWN TO 31 OR 32 DEGREES...WHICH
WOULD BE RATHER BRIEF. AM NOT CONCERNED ABOUT A HARD/KILLING
FREEZE...SO WILL NOT ADDRESS IT WITH ANY EXTRA PRODUCTS AT THIS TIME.
LOTS OF SUN EXPECTED TOMORROW...BUT WITH THE SURFACE RIDGE OVER THE
AREA...TEMPERATURES WILL NOT LIKELY EXCEED TODAYS LEVELS...BUT WINDS
WILL BE LIGHTER. SHOULD HAVE ANOTHER COOL NIGHT SUNDAY NIGHT...BUT
SOUTHWEST WINDS WILL BRING IN WARMER CONDITIONS MONDAY...WITH SOME
AREAS APPROACHING NORMAL.
CLOUDS WILL BE INCREASING MONDAY...AHEAD OF A CLIPPER SYSTEM THAT
WILL MOVE THROUGH THE REGION LATE MONDAY AND MONDAY NIGHT. FOLLOWED
THE 12Z GFS AND 09Z SREF MEAN FOR FRONTAL TIMING. ALTHOUGH SOME
INCREASE IN CLOUDS WILL ACCOMPANY THE FRONT...IT WILL BE TOO DRY FOR
PRECIPITATION TO DEVELOP...SO THE FORECAST WILL REMAIN DRY. A
RE-INFORCING SHOT OF COOL SURFACE HIGH PRESSURE WILL BUILD OVER THE
REGION BEHIND THE FRONT...WITH BELOW NORMAL TEMPERATURES RETURNING
FOR TUESDAY.
THE EXTENDED PERIODS BEGINNING TUESDAY NIGHT WILL BE DOMINATED BY
FAST NEARLY ZONAL FLOW ALONG THE NORTHERN TIER OF THE COUNTRY. AT
THE SURFACE...A FRONTAL BOUNDARY OR TWO WILL LIKELY SWEEP QUICKLY
EASTWARD THROUGH THE REGION. HOWEVER...TIMING FRONTS IN THIS TYPE OF
FLOW REGIME IS DIFFICULT FOR THE MODELS.
AT THIS POINT...THE BEST GUESS IS THAT A FRONT WILL MOVE THROUGH THE
REGION THURSDAY NIGHT INTO FRIDAY. CURRENT FEELING IS THAT THE FRONT
WILL BE DRY...WITH A BAND OF CLOUDS AT BEST AS IT MOVES THROUGH THE
QUAD STATE. STRONG LOW-LEVEL RIDGING TO OUR SOUTH WILL PREVENT ANY
SIGNIFICANT MOISTURE RETURN AHEAD OF IT...AND IT WILL BE MOVING TOO
FAST TO GENERATE THE LIFT NEEDED TO THOROUGHLY SATURATE THE AIRMASS
OVER THE REGION. GENERALLY FOLLOWED HPC GUIDANCE FOR FRONTAL TIMING.
TEMPERATURES WILL GENERALLY REMAIN BELOW NORMAL THROUGH THE PERIOD.
ONCE CONFIDENCE IMPROVES IN THE FRONTAL TIMING...THE TEMPERATURES
WILL LIKELY BE ACCENTUATED ABOUT IT...WITH READINGS POSSIBLY
CLIMBING TO NORMAL LEVELS AHEAD OF IT AND THEN FALLING WELL BELOW
NORMAL BEHIND IT.
&&
.AVIATION...
CLEAR SKIES AND LIGHT WINDS WILL CONTINUE THROUGH THIS TAF PERIOD AS
HIGH PRESSURE MOVES EAST ACROSS OUR REGION. DUE TO WET
GROUND...CLEAR SKIES...AND LIGHT WINDS...SOME FOG IS POSSIBLE AROUND
SUNRISE. BEST CHANCE OF FOG APPEARS TO BE AT THE FOG PRONE KCGI
SITE. PREVAILING VSBYS SHOULD BE MVFR THERE...THOUGH BRIEFLY LOWER
VSBYS ARE POSSIBLE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
AVIATION...MY
Hazardous weather outlook, Oct 31, 3:57 AM CST, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CDT SAT OCT 31 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
457 AM CDT SAT OCT 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
AREA RIVER FLOOD WARNINGS AND STATEMENTS SHOULD BE REFERRED TO
FOR THE LATEST INFORMATION REGARDING RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
AREA RIVER FLOOD WARNINGS AND STATEMENTS SHOULD BE REFERRED TO FOR
THE LATEST INFORMATION REGARDING RIVER FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
/UPDATED TO INCLUDE MENTION OF RIVER FLOODING/
Flood, Wayne
- When
- November 1, 12:00 AM CST to November 10, 6:00 PM CST
- Where
- Wayne County, 1.67 mi NNW of Greenville to 2.14 mi NE of Silva
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.151, -90.486
Moderate flooding of the St. Francis River continued from October. The river crested at the Patterson gage on October 31 and slowly fell in early November. There was considerable flooding of fields and parkland adjacent to the river.
Flood, Ripley
- When
- November 1, 12:00 AM CST to 5:00 PM CST
- Where
- Ripley County, 1.57 mi WNW of Doniphan to 2.02 mi WSW of Doniphan
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.628, -90.847
Moderate flooding continued on the Current River from late October. The river crested at the Doniphan river gage on October 31 and fell below flood stage on November 1. There was considerable flooding of parking lots and streets adjacent to the river. A park was flooded.
Flood, Butler
- When
- November 1, 12:00 AM CST to 10:00 PM CST
- Where
- Butler County, 4.11 mi SE of Poplar Bluff to 3.77 mi SE of Poplar Bluff
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.708, -90.347
Minor flooding continued on the Black River from late October. At the Poplar Bluff river gage, the crest of 18.63 feet occurred on the 1st. Flood stage there is 16 feet. Several businesses and a church on the northeast edge of Poplar Bluff were surrounded by floodwaters. The river flooded portions of the Black River Industrial Park off Business Loop 60. Floodwaters were fifteen inches deep on the industrial park road, six inches in a diesel machine shop, and two feet in a warehouse. Water was crossing the parking lot of another business but did not reach it. Clinton Park in Poplar Bluff was flooded. Some low-lying fields and woods along the river were flooded. River water broke through a private levee near County Road 611 southeast of Poplar Bluff. Some farmland was flooded by the levee break. U.S. Highway 60 began to flood heading toward Baskey.
Flood, Cape Girardeau
- When
- November 1, 12:00 AM CST to November 10, 9:00 AM CST
- Where
- Cape Girardeau County, 1.07 mi ESE of Gulf Jct to 1.44 mi S of Cape Girardeau
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.263, -89.532
The Mississippi River remained above flood stage from October. At the Cape Girardeau river gage, the river crested at 39.07 feet on the 4th. Flood stage there is 32 feet. Moderate flooding of low-lying areas around the river primarily affected woods, fields, and river access roads. Railroad tracks along the river were shut down. The flood gates on Broadway and on Themis Street were closed. The Mississippi River backed into several creeks, producing flooding.
Flood, Scott
- When
- November 1, 9:00 AM CST to November 10, 9:00 AM CST
- Where
- Scott County, 1.05 mi NNE of Commerce to 0.78 mi NNE of Commerce
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 37.164, -89.443
The Mississippi River rose above flood stage from heavy rain upriver in October. At the Cape Girardeau river gage, the river crested at 39.07 feet on the 4th. Flood stage there is 32 feet. Route E was closed due to flooding in Commerce.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, November 1 to 30, 2009$15 million · 10 events
- Flooding in Louisiana, November 1 to 17, 2009$2.3 million · 3 events
- Flooding in Texas, November 1 to 17, 2009$2.1 million · 2 events
- Flood in Louisiana, November 1 to 30, 2009$100,000 · 1 event
- Flooding in Iowa, November 1 to 3, 2009$30,000 · 3 events
- Drought in Colorado, November 1 to 30, 200918 events
- Drought in Texas, November 1 to 30, 200914 events
- Drought in California, November 1 to 30, 200911 events
- High Surf in Hawaii, November 1 to 2, 200911 events
- Drought in Hawaii, November 1 to 30, 20099 events
- Drought in Wisconsin, November 1 to 30, 20097 events
- Drought in Utah, November 1 to 30, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199694, 199695, 199696, 200046, 200047.